SciCombinator

Discover the most talked about and latest scientific content & concepts.

Journal: Psychopharmacology bulletin

141

Dextromethorphan (3-methoxy-N-methylmorphinan), also known as “DXM” and “the poor man’s PCP,” is a synthetically produced drug that is available in more than 140 over-the-counter cough and cold preparations. Dextromethorphan (DXM) has overtaken codeine as the most widely used cough suppressant due to its availability, efficacy, and safety profile at directed doses. However, DXM is subject to abuse. When consumed at inappropriately high doses (over 1500 mg/day), DXM can induce a state of psychosis characterized by Phencyclidine (PCP)-like psychological symptoms, including delusions, hallucinations, and paranoia. We report a noteworthy case of severe dextromethorphan use disorder with dextromethorphan-induced psychotic disorder in a 40-year-old Caucasian female, whose symptoms remitted only following treatment with a combination of an antipsychotic and mood stabilizer. While some states have begun to limit the quantity of DXM sold or restrict sales to individuals over 18-years of age, there is currently no federal ban or restriction on DXM. Abuse of DXM, a readily available and typically inexpensive agent that is not detected on a standard urine drug screen, may be an under-recognized cause of substance-induced psychosis. It is imperative that clinicians are aware of the potential psychiatric sequelae of recreational DXM use.

Concepts: Cough medicine, Cough, Codeine, Common cold, Bipolar disorder, Psychiatry, Psychosis, Schizophrenia

0

Physical activity has been shown to positively influence a number of parameters in chronic schizophrenia, including cognition, social well being, and quality of life. Here, we present a systematic review of randomized controlled trials reporting on reduction of positive and negative symptoms using PANSS grading after the implementation of a physical activity protocol. Review of 64 articles yielded 6 relevant to our discussion. We found that physical activity significantly improved aggregate total PANSS score as well as positive symptoms PANSS score. While negative PANSS score showe a trend toward improvement, this was nonsignificant. Overall, we find the various forms of physical activity discussed within to be an appropriate adjunct to standard pharmacotherapy for the reduction of symptoms in chronic schizophrenia.

Concepts: Improve, SCORE Association, Quality, Pharmacology, Real number, Quality of life, Randomized controlled trial, Schizophrenia

0

To determine the volume and nature (or topic) of consultations submitted to a psychiatric pharmacist embedded in an ambulatory psychiatry clinic, within a tertiary care academic medical center and to increase our understanding about the ways in which providers consult with an available psychiatric pharmacist.

Concepts: Doctor-patient relationship, Specialty, Neuroscience, Greek loanwords, Medical school, Psychiatry, Medicine

0

Hyponatraemia is a well-established and potentially, a life-threatening adverse effect of selective serotonin receptor uptake inhibitors (SSRI). However, its occurrence secondary to syndrome of inappropriate antidiuretic hormone secretion (SIADH) with escitalopram, has been reported extremely sporadically. The reporting of such rare, but life-threatening adverse effects of escitalopram assumes immense significance in light of the fact that SSRIs presently form the mainstay of treatment of depressive disorders. Here, we report a case where a 58 year old diabetic lady, when initiated on escitalopram for dysthymia developed severe hyponatraemia within 2 weeks. Further, we discuss other relevant cases that have been reported in the past with an eye on the management of SIADH and hyponatraemia.

Concepts: Paroxetine, Vasopressin, Antidepressant, Hormone, Sertraline, Serotonin, Selective serotonin reuptake inhibitor, Major depressive disorder

0

Disasters are mega-scale catastrophic events which cause trauma and mental health sequelae. A review of early pharmacological interventions for the prevention of psychiatric disorders following disasters is sorely needed.

Concepts: Psychology, Medicine, Psychiatric medication, Psychopharmacology, Mental health, Greek loanwords, Psychiatry, Mental disorder

0

It has been previously purported that higher relative affinity to the dopamine D4 receptor compared to D2 (i.e., D4/D2 affinity ratio > 1) may underlie unique antiaggression potency. Asenapine is a newer antipsychotic that also has D4/D2 affinity ratio > 1. It has demonstrated efficacy in reducing acute agitation in a placebo-controlled study. We performed a prospective naturalistic, pilot, proof of concept study on an inpatient psychiatric unit. Among patients with aggression at time of admission (≥ 12 on Refined Aggression Questionnaire [RAQ], or ≥ 2 on Modified Overt Aggression Scale [MOAS]), asenapine treatment was associated with a significant reduction in total aggression as measured by the MOAS (-14.7 ± 11.59 vs. -5.4 ± 10.12, P = 0.045), and particularly physical aggression (-8.0 ± 5.06 vs. -0.78 ± 2.40, P < 0.0001) compared to treatment that did not include asenapine. These data suggest that asenapine may be useful in the targeted treatment of aggression, and provide some support for the D4/D2 affinity ratio hypothesis.

Concepts: G protein coupled receptors, Dopamine receptor D4, Dopamine receptor

0

Long QT syndrome (LQTS) is described as the development of sudden syncope attacks or death as a result of ventricular tachycardia (VT) episodes that might be observed as elongated QT interval in electrocardiography (ECG). Implantable Cardioverter Defibrillator (ICD) is recommended as first-line treatment for the condition in guidelines. We aimed to present an adolescent recently diagnosed with Bipolar Disorder (BD) who had LQTS that was treated with ICD, discussing her follow up and treatment along with relevant literature.

Concepts: QT interval, Short QT syndrome, Ventricular fibrillation, Cardiology, Cardiac electrophysiology, Long QT syndrome, Ventricular tachycardia, Implantable cardioverter-defibrillator

0

Valproic acid (VPA) is an FDA-approved medication widely prescribed for seizures, migraines, and mixed or manic episodes in bipolar disorder. Hyperammonemia is a rare complication of VPA use, which can result in high morbidity and occasionally fatal encephalopathy. The scant literature on Valproate Induced Hyperammonemic Encephalopathy (VIHE) is characterized by acute onset of decreasing level of consciousness, drowsiness, lethargy which in rare instances can lead to seizures, stupor, coma, and persistent morbidity and cortical damage. Below we describe a case report of a patient with Bipolar I Disorder with no primary evidence of hepatic dysfunction that was initiated on VPA and olanzapine to address manic and psychotic symptoms. This patient subsequently developed elevated ammonia (NH4) levels that led to a reversible encephalopathy. This cautionary case report highlights the potential for a rare but serious complication from VPA, a medication increasingly used in both neurologic and neuropsychiatric settings. It is imperative that clinicians perform a thorough physical, neurological and diagnostic evaluation, routinely check NH4 and VPA levels when prescribing these agents and exercise caution when VPA is concomitantly prescribed with antipsychotics and cytochrome P450 inducing antiepileptic medications.

Concepts: Neurology, Carbamazepine, Mood stabilizer, Epilepsy, Mania, Psychosis, Anticonvulsant, Bipolar disorder

0

Olanzapine, a frequently used second-generation antipsychotic, has rarely been implicated as a cause of drug-induced fever in the absence of neuroleptic malignant syndrome. We describe a patient who developed isolated fever following olanzapine monotherapy, which subsided after discontinuation of olanzapine. Blockade of dopaminergic receptors and elevated cytokines concentration are possible mechanisms of fever development during treatment with olanzapine. This case calls for attention to olanzapine-induced fever in clinical practice.

Concepts: Psychiatry, Psychology, Clozapine, Tardive dyskinesia, Antipsychotic, Neuroleptic malignant syndrome, Dopamine, Dopamine receptor

0

Two patients with opium dependence developed delirium during abstinence. The delirium resolved completely within 48-58 hours of appropriate treatment. Caution needs to be exercised during opioid detoxification in timely detecting and treating potentially life-threatening condition like delirium.

Concepts: Benzodiazepine, Alcohol withdrawal syndrome, Addiction, Drug rehabilitation, Withdrawal, Morphine, Drug addiction, Heroin